Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 1, NWS Honolulu, HI

January 4, 2021

NWS Honolulu, HI issued this small craft advisory at Jan 4, 2021, 4:01 PM HST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2021, 4:01 PM HST (02:01 UTC)
Expired
Jan 5, 2021, 9:47 AM HST
In force
18 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

582 
WHHW70 PHFO 050201
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
401 PM HST Mon Jan 4 2021

PHZ110>114-116-117-121-122-051515-
/O.NEW.PHFO.SC.Y.0001.210105T0201Z-210106T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Alenuihaha Channel-
Big Island Windward Waters-
401 PM HST Mon Jan 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Large northwest swells producing 10 foot significant
  seas. 

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Alenuihaha Channel and 
  Big Island Windward Waters.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
2 follow-up statements
750 
WHHW70 PHFO 051329
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
329 AM HST Tue Jan 5 2021

PHZ110>114-116-117-121-122-060230-
/O.EXT.PHFO.SC.Y.0001.000000T0000Z-210107T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Alenuihaha Channel-
Big Island Windward Waters-
329 AM HST Tue Jan 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...Seas 8 to 12 feet. 

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Alenuihaha Channel and 
  Big Island Windward Waters.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

Gibbs/Bohlin
094 
WHHW70 PHFO 051947
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
947 AM HST Tue Jan 5 2021

PHZ110>114-116-117-121-122-060900-
/O.CAN.PHFO.SC.Y.0001.000000T0000Z-210107T0400Z/
/O.NEW.PHFO.SC.Y.0002.210106T1600Z-210107T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-
Maui County Windward Waters-Alenuihaha Channel-
Big Island Windward Waters-
947 AM HST Tue Jan 5 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST
WEDNESDAY...

* WHAT...Seas 8 to 12 feet and east winds 15 to 25 knots.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Alenuihaha Channel and 
  Big Island Windward Waters.

* WHEN...From 6 AM to 6 PM HST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Jan 4, 3:22 PM HST, 39 minutes earlier.

Area forecast discussion, Jan 4, 3:22 PM HST, 39 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
322 PM HST Mon Jan 4 2021

.SYNOPSIS...
A ridge north of the area will maintain moderate trade winds
through Thursday. Showers will be focused over mainly windward
areas, especially during the night and morning hours. The ridge
will move over the area Friday, bringing light and variable
winds and afternoon showers over interior areas.

&&

.DISCUSSION...
As of 2 PM, the surface analysis shows an east to west surface
ridge about 315 miles north of Honolulu. The ridge is producing
gentle to locally fresh easterly trade winds over the main
Hawaiian islands. On the smaller islands, skies are mostly sunny
over leeward areas, with partly sunny skies over windward areas.
On the Big Island of Hawaii, there are partly sunny skies over the
lower slopes, mostly sunny skies along the coast and clear skies
over the interior. Radars show only very isolated light showers
over windward areas.

The trades will keep showers focused over mainly windward areas.
The showers will be most active during the night and early
morning hours. A ridge aloft over the area is keeping the
atmosphere rather stable, so rainfall will remain light. A high
moving eastward to the north of the islands will produce a brief
strengthening of the trade winds through mid-week.

Toward the end of the week, the high will move off to the east and
the surface ridge will shift south over the islands. Winds will
weaken and land and sea breezes will prevail Friday and Saturday.
The sea breezes will produce afternoon clouds and showers, while
nighttime land breezes will bring clearing skies. A trough aloft
digging south over the islands during the weekend will make the
atmosphere less stable, but it is still uncertain how strong the
trough will be.

&&

.AVIATION...
Light to moderate trade wind flow will persist, with a strong
temperature inversion based near 6000 feet capping low cloud tops
near or just above that height. While VFR will prevail, -SHRA
will bring ISOL MVFR VIS/CIG, mainly over windward slopes and
waters. There are no AIRMETs in place at this time, and none are
expected into Tuesday.

&&

.MARINE...
The close proximity of the ridge north of the islands has weakened
trades over the northern offshore waters to just gentle breezes.
Further south, a tighter pressure gradient is maintaining more
fresh breezes. A front approaching from the northwest will have
the ridge axis close enough to the islands to keep current winds
status quo through Wednesday. Large northwest swells entering and
passing through the regional waters this week has initiated an
Small Craft Advisory (SCA) for heightened seas over the outer
nearshore windward waters including those waters surrounding
Kauai. A high passing north of the area strengthen trades to
locally strong Wednesday and Thursday. On Friday, the passage of
a cold front north of the islands will place the ridge axis nearly
over the state and significantly weaken winds going into the
weekend.

A large northwest swell passing through Hawaiian waters is
producing surf above the advisory threshold. A High Surf Advisory
(HSA) is in effect for the north and west-facing shores of Niihau,
Kauai, Oahu and Molokai as well as for the north-facing shores of
Maui through early Wednesday morning. A very large northwest
swell is forecast to build in starting Tuesday night. This swell
is expected to produce warning level surf along north and west
facing shores of the smaller islands through Thursday. Surf is
expected to fall below advisory levels by Friday night.

Surf along east-facing shores will remain low in response to these
recently weaker trade winds. South shore surf will remain small
through the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM Tuesday for waters around Kauai
and windward waters from Oahu to the Big Island.

High Surf Advisory until 6 AM Wednesday for north and west facing
shores of Niihau, Kauai, Oahu and Molokai and north facing shores
of Maui.

&&

DISCUSSION...Donaldson
AVIATION...Birchard
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 9:47 AM HSTSmall Craft AdvisoryHFO3 days

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.